Considering taking depakote

By Kristina Randle, Ph.D., LCSW

Q. Hi, I actually just went to the doctor today and was prescribed Depakote for Bipolar Disorder. I haven’t taken the meds yet, after getting the prescription filled I read the insert that the pharmacy provides with the drug and was a little shocked. It lists side effects that kinda scare me. Over the past 2 years I have went from weighing around 150lbs. to 215lbs. I’ve read that weight gain is a side effect with this medication. Also I have read about liver failure to hair loss, as well as many other side effects. While I realize that side effects may not affect everyone, that’s a chance I just don’t wanna take.

At the present moment I haven’t had blood work in over 6 months and could be at risk for diabetes because of my weight and lack of exercise and proper diet. As I read in the insert you should have blood work done frequently while taking this medication and prior to taking it…which I haven’t had. I have stopped drinking all sodas, including diet ones. I drink plenty of water and am trying to eat healthier.

I honestly dont know if i’m bipolar, or what. Over the past several years I have been diagnosed anywhere from depressed, chronic fatigue, to anxiety, now to bipolar. I don’t think I know what a proper diagnosis is, and since i’m like most Americans living the so called American dream, I have no health insurance. Not being able to keep a job because I walk out on them all for various reasons tends to put a damper on the amount of proper heathcare I can afford.

I want to be normal, if such a thing exists, but am struggling to get there. I spend countless days agonizing over whether or not there is even anything wrong with me at all or it’s just in my head as so many of my family members would like to think. Some days are better than others and I feel like I don’t need the medication at the moment, however that feeling could change by morning due to my constant battle of what to do and what not to do.

I guess my main question would be just exactly how safe is Depakote? Is there a better drug? What can happen if you take Depakote and “really” not need it? (for instance if you are misdiagnosed as bipolar and are really not) What are the long term effects? What can happen if you stop taking it? and lastly WHY does it cost so MUCH!?! I honestly can’t afford $97 a month, that is another key factor that is possibly stopping me from even taking that first pill…why start something that I can’t afford, that’d just make it harder in the long run right?? I dunno….I know I rambled on and on, but that’s what I do…Maybe you can help…I hope so. Thanks.

A. There is much to consider when first taking a psychiatric medication, as you have correctly pointed out. I believe that the questions you have asked are very insightful and I am not sure if enough people ponder these sorts of questions before they begin a regime of psychiatric drugs. Thanks for the question.

From my understanding of Depakote, it does seem to be an effective drug for those who suffer with bipolar disorder. But as you have read, there are many side effects, weight gain seemingly being the most intolerable. My understanding is that most individuals who take this drug do gain weight. There are also other side effects, as you have mentioned, in addition to having to get blood work, that make it an inconvenient drug to take, and your case, not a medication that you could take even if you wanted to because of the cost.

Since you are not confident that you have been correctly diagnosed, and because of your concerns about the medication, it would be beneficial and wise for you to seek a second opinion, or even a third. I would also recommend that you strongly consider seeing a therapist and you can do this in tandem with seeing a doctor. If you find the right therapist, who can help you manage your mood, your everyday issues, and even your weight. You may find this approach much more appealing than taking medications and even more effective.

There are different and new drugs on the market that you may like better or that you would be better able to tolerate. My understanding of Depakote is, and I mentioned above, that it is safe and effective and that is why it is still widely prescribed. Keep in mind though that a drug that works well for others does not guarantee that it will work for you. Unfortunately, finding the right medication is more trial and error than an exact science. If you are patient and you have a doctor who is also patient and willing to work with you, you can find a medication that you can tolerate and that will relieve you mood symptoms.

I recognize that money may be an issue with regard to seeing doctors, therapists, getting medications, and so forth. Try a community mental health center if this is the case. The community mental health center provides services oftentimes on a sliding scale fee or sometimes, if you qualify, free of cost. I hope this helps answer your question. Please write again.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 1 Sep 2007

APA Reference
Randle, K. (2007). Considering taking depakote. Psych Central. Retrieved on October 31, 2014, from http://psychcentral.com/ask-the-therapist/2007/09/01/considering-taking-depakote/